Hail, Pecos
- When
- May 5, 3:53 PM CST to 3:58 PM CST
- Where
- Pecos County, 9 mi W of Ft Stockton
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.880, -103.022
An upper trough was approaching the California coast and a flat ridge was building over West Texas and southeast New Mexico. A dryline was across the area and the atmosphere was extremely unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was approaching the California coast and a flat ridge was building over West Texas and southeast New Mexico. A dryline was across the area and the atmosphere was extremely unstable. Wind shear was also good across the area. These conditions resulted in thunderstorms producing large hail, strong winds, and a tornado across areas of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 3:27 PM CST, 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 427 PM CDT Sun May 5 2019 .UPDATE... Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos. && .DISCUSSION... Weak cap/strong daytime heating/steep lapse/moderate CAPES/ sufficient shear are all in place for a few severe storms with large/giant hail and severe wind gusts. && .PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/ DISCUSSION... Another day, another round of scattered severe thunderstorms are expected to develop this afternoon and evening. Current radar/satellite already shows convection forming between the Pecos River and Davis Mountains. MLCAPE is moderate but SBCAPE is impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which is somewhat weak though early radar returns are showing tilt so there probably is enough present for severe storms. Models show the entire dryline getting active this afternoon with storms developing from the Big Bend to the central Permian Basin and slowly moving east. Tomorrow and Tuesday show no real change with the dryline remaining active thanks to west-southwesterly upper flow and ample low level moisture convergence. Tuesday may be the greatest risk for severe weather as a deep upper trough moves into the Four Corners region. Upper winds will back from a much more southerly direction and the approach of an upper jet will increase divergence, instability, and shear aloft. The arrival of the jet lags max heating which could be a factor in storm areal coverage. The trough moves into the Central Plains Wednesday bringing the one day this week that there will be dry weather with no rain chances. Thursday a cold front arrives bringing colder temperatures and more rain chances. Thankfully, a stable airmass behind the cold front will eliminate a severe weather risk for a few days with isentropic lift producing light rain and rain showers with perhaps a few thunderstorms returning by the end of the week. Temperatures behind the front will be below normal for this time of year and slow to warm due to a second low pressure system that only slowly moves across the Desert Southwest providing ample clouds and easterly low level winds. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 85 64 85 / 30 20 30 20 Carlsbad 58 93 59 88 / 10 10 10 0 Dryden 65 84 66 87 / 40 40 30 20 Fort Stockton 62 88 64 88 / 30 40 20 20 Guadalupe Pass 60 85 59 80 / 10 10 0 0 Hobbs 57 88 59 86 / 10 20 10 10 Marfa 54 85 51 85 / 20 30 20 10 Midland Intl Airport 63 86 64 87 / 20 20 20 10 Odessa 62 87 64 87 / 20 20 20 10 Wink 62 92 63 91 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Sun May 5 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms across parts of the area for this afternoon and tonight. Large hail and damaging winds will be possible with these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms will be possible across parts of the area Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 411 PM CDT Sun May 5 2019 TXZ075-274-277-278-052200- Pecos TX-Reeves County Plains TX-Davis Mountains TX- Davis Mountains Foothills TX- 411 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT... At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near Balmorhea State Park, or 19 miles north of Fort Davis, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Balmorhea, Balmorhea Lake, Balmorhea State Park, Toyahvale and Star Mountain. This includes Interstate 10 between mile markers 212 and 217. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3077 10393 3095 10394 3101 10359 3079 10347 TIME...MOT...LOC 2111Z 265DEG 11KT 3087 10386 HC
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019
TXZ060-061-067-068-052200-
Crane TX-Ector TX-Ward TX-Winkler TX-
419 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 500
PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monahans, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Monahans, Thorntonville, Wickett, Roy Hurd Memorial Airport, Monahans
Sandhills State Park and Penwell.
This includes Interstate 20 between mile markers 73 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3141 10290 3145 10297 3159 10304 3185 10268
3156 10241
TIME...MOT...LOC 2119Z 239DEG 25KT 3153 10288
87Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sun May 5 2019
TXZ278-052200-
Davis Mountains Foothills TX-
419 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3047 10378 3071 10351 3049 10332 3036 10357
3038 10359 3037 10359 3035 10358 3036 10359
3032 10366 3039 10373 3043 10372 3043 10375
3045 10374 3044 10378
TIME...MOT...LOC 2119Z 231DEG 14KT 3044 10366
HCSpecial Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Sun May 5 2019
TXZ277-052215-
Davis Mountains TX-
431 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloys Camp, or 10 miles west of Fort Davis, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Davis, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Black Mountain, Indian Lodge and Fort Davis National Historical
Site.
LAT...LON 3084 10403 3056 10378 3055 10380 3054 10380
3047 10409 3064 10422
TIME...MOT...LOC 2131Z 241DEG 15KT 3059 10407
HCSpecial Weather Statement National Weather Service Midland/Odessa TX 432 PM CDT Sun May 5 2019 NMZ034-TXZ050-060-061-052215- Southern Lea County NM-Andrews TX-Ector TX-Winkler TX- 432 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN ECTOR...SOUTHWESTERN ANDREWS AND CENTRAL WINKLER COUNTIES UNTIL 515 PM CDT/415 PM MDT/... At 432 PM CDT/332 PM MDT/, Doppler radar was tracking a strong thunderstorm near Kermit, moving northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kermit, Wink, Goldsmith and Winkler County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for western Texas. LAT...LON 3172 10324 3188 10332 3230 10271 3204 10248 TIME...MOT...LOC 2132Z 238DEG 41KT 3187 10315 87
Special Weather Statement National Weather Service Midland/Odessa TX 437 PM CDT Sun May 5 2019 TXZ274-052200- Reeves County Plains TX- 437 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 500 PM CDT... At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near Toyah, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Toyah. This includes Interstate 20 between mile markers 12 and 34. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3120 10392 3140 10402 3159 10379 3138 10360 TIME...MOT...LOC 2136Z 237DEG 49KT 3138 10388 12
The Midland/Odessa radar (KMAF), 142 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
15 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A thunderstorm moved across Pecos County and produced thunderstorm damage in Belding. There were about 15 power poles knocked down, a metal roof was blown off of a building, and multiple hay barns collapsed on a local farm. A storm survey was done and it is estimated that the winds ranged from 85 to 100 mph. The cost of damage is a very rough estimate.
A thunderstorm produced one inch hail 12 miles southwest of Fort Stockton. There were broken windows reported. The cost of damage is a very rough estimate.
A thunderstorm moved across Dawson County and produced a 60 mph wind gust two miles east of Key. There was blowing dust with the winds.
A thunderstorm produced a brief rope tornado seven miles southwest of Gail. The path width and length were estimated and no damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815219, 815220, 815241, 815221, 815222, 815223, 815224, 815225, 815226, 815227, 815228, 815229, 815230, 815231, 815232, 815233, 815236, 815234.